|| Checking for direct PDF access through Ovid
In this case report, we describe a case of epidural hematoma following epidural analgesia in a patient with recent cessation of a direct oral anticoagulant (DOAC).An 89-year-old woman requiring upper abdominal surgery presented with multiple comorbidities, including a prior cerebrovascular accident resulting in a left-sided hemiparesis and atrial fibrillation requiring anticoagulation with rivaroxaban. In accordance with our departmental guidelines at the time of procedure, rivaroxaban was discontinued 4 days preoperatively. A thoracic epidural was placed at T8/9 immediately prior to induction. Venous thromboembolism prophylaxis was provided with compression devices, and every-12-hour unfractionated heparin initiated 5.5 hours after epidural placement. On postoperative day 2, the patient was noted to have a bilateral motor block, and imaging demonstrated a thoracic epidural hematoma extending from T6 to T11. Preexisting neurological deficits may have delayed detection. With patient agreement, neurosurgery recommended observation rather than surgical decompression because the patient was a poor surgical candidate and limited neurologic recovery was expected. The patient had modest motor recovery over the next few months.Guidelines for cessation of DOACs prior to neuraxial techniques are based on pharmacologic half-lives rather than accumulated experience. This case adds to the experience of neuraxial analgesia complications while following these guidelines. Patient risk may be increased by the combination of recent cessation of a DOAC, as well as the cumulative effect of multiple small risk factors. Continued vigilance and reporting of cases of epidural hematomas will enhance our understanding and ultimately improve patient care. Elderly patients and/or patients with prior neurological deficits may present further challenges for early detection and require frequent assessments with comparison to baseline status.